The Annals of Statistics

Minimum Hellinger Distance Estimation of Parameter in the Random Censorship Model

Song Yang

Full-text: Open access


This paper discusses the minimum Hellinger distance estimation (MHDE) of the parameter that gives the "best fit" of a parametric family to a density when the data are randomly censored. In studying the MHDE, the tail behavior of the product-limit (P-L) process is investigated, and the weak convergence of the process on the real line is established. An upper bound on the mean square increment of the normalized P-L process is also obtained. With these results, the asymptotic behavior of the MHDE is established and it is shown that, when the parametric model is correct, the MHD estimators are asymptotically efficient among the class of regular estimators. This estimation procedure is also minimax robust in small Hellinger neighborhoods of the given parametric family. The work extends the results of Beran for the complete i.i.d. data case to the censored data case. Some of the proofs employ the martingale techniques by Gill.

Article information

Ann. Statist., Volume 19, Number 2 (1991), 579-602.

First available in Project Euclid: 12 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62F35: Robustness and adaptive procedures
Secondary: 62E20: Asymptotic distribution theory 60F05: Central limit and other weak theorems 62P10: Applications to biology and medical sciences

Product-limit estimator censored data martingale stochastic integral weak convergence minimum Hellinger distance estimate asymptotically efficient estimate robust statistics minimax robust


Yang, Song. Minimum Hellinger Distance Estimation of Parameter in the Random Censorship Model. Ann. Statist. 19 (1991), no. 2, 579--602. doi:10.1214/aos/1176348112.

Export citation